Alert archive / California / High Wind Watches in 2017
High Wind Watch 2, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this high wind watch at Jan 9, 2017, 3:02 AM PST for 6 counties in California. It took effect at Jan 10, 2017, 12:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 9, 2017, 3:02 AM PST (11:02 UTC)
- In effect from
- Jan 10, 2017, 12:00 PM PST
- Expired
- Jan 9, 2017, 2:17 PM PST
- In force
- Issued by
- NWS San Francisco Bay Area, CA
Counties City and County of San Francisco, CA, Marin County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 71 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 11.0 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 320 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
569 WWUS76 KMTR 091102 NPWMTR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 302 AM PST MON JAN 9 2017 ...ANOTHER ROUND OF STRONG SOUTHERLY WINDS EXPECTED... .A PACIFIC STORM SYSTEM WILL MOVE TO THE COAST LATE ON TUESDAY WHICH WILL LEAD TO INCREASING WINDS TOMORROW WITH LOCALLY STRONG GUSTS. THIS COULD LEAD TO DOWNED TREES AND POWER LINES. CAZ006-505-507-509-511-512-092300- /O.NEW.KMTR.HW.A.0002.170110T2000Z-170111T0800Z/ SAN FRANCISCO- COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE- NORTH BAY MOUNTAINS-SAN FRANCISCO PENINSULA COAST- EAST BAY HILLS AND THE DIABLO RANGE-SANTA CRUZ MOUNTAINS- INCLUDING THE CITIES OF...SAN FRANCISCO...TAMALPAIS-HOMESTEAD... SAUSALITO...ANGWIN...LAGUNITAS-FOREST KNOLLS...WOODACRE... PACIFICA...BLACKHAWK...SCOTTS VALLEY...BOULDER CREEK...DAY VALLEY 302 AM PST MON JAN 9 2017 ...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING... THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING. * TIMING...TUESDAY AFTERNOON THROUGH TUESDAY EVENING. * WINDS...SOUTHERLY WINDS OF 20 TO 35 MPH WITH LOCAL GUSTS OVER 50 IN LOWER ELEVATION LOCATIONS. SOUTHERLY WINDS OF 25 TO 40 MPH WITH GUSTS OVER 65 MPH FOR HIGHER ELEVATION LOCATIONS. * IMPACTS...POTENTIAL FOR DOWNED TREES AND POWER LINES PLUS DIFFICULT DRIVING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
1 follow-up statement
821 WWUS76 KMTR 092217 NPWMTR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 217 PM PST MON JAN 9 2017 ...ANOTHER ROUND OF STRONG SOUTHERLY WINDS EXPECTED... .A PACIFIC STORM SYSTEM WILL MOVE THROUGH THE REGION ON TUESDAY AND RESULT IN STRONG TO GUSTY SOUTHERLY WINDS DURING THE AFTERNOON AND EVENING. GIVEN ALREADY SATURATED SOILS, THE THREAT FOR DOWNED TREES AND POWER LINES WILL EXIST. CAZ507-511-512-100500- /O.UPG.KMTR.HW.A.0002.170110T2000Z-170111T0800Z/ /O.NEW.KMTR.HW.W.0002.170110T2000Z-170111T0800Z/ NORTH BAY MOUNTAINS-EAST BAY HILLS AND THE DIABLO RANGE- SANTA CRUZ MOUNTAINS- INCLUDING THE CITIES OF...ANGWIN...LAGUNITAS-FOREST KNOLLS... WOODACRE...BLACKHAWK...SCOTTS VALLEY...BOULDER CREEK...DAY VALLEY 217 PM PST MON JAN 9 2017 ...HIGH WIND WARNING IN EFFECT FROM NOON TUESDAY TO MIDNIGHT PST TUESDAY NIGHT... THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM NOON TUESDAY TO MIDNIGHT PST TUESDAY NIGHT. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...TUESDAY AFTERNOON THROUGH TUESDAY EVENING. * WINDS...SOUTHERLY WINDS OF 25 TO 40 MPH WITH GUSTS OVER 65 MPH FOR HIGHER ELEVATION LOCATIONS. * IMPACTS...POTENTIAL FOR DOWNED TREES AND POWER LINES PLUS DIFFICULT DRIVING CONDITIONS. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ CAZ517-100500- /O.NEW.KMTR.HW.W.0002.170110T2000Z-170111T0800Z/ SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- 217 PM PST MON JAN 9 2017 ...HIGH WIND WARNING IN EFFECT FROM NOON TUESDAY TO MIDNIGHT PST TUESDAY NIGHT... THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM NOON TUESDAY TO MIDNIGHT PST TUESDAY NIGHT. * TIMING...TUESDAY AFTERNOON THROUGH TUESDAY EVENING. * WINDS...SOUTHERLY WINDS OF 25 TO 40 MPH WITH GUSTS OVER 65 MPH FOR HIGHER ELEVATION LOCATIONS. * IMPACTS...POTENTIAL FOR DOWNED TREES AND POWER LINES PLUS DIFFICULT DRIVING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ CAZ006-505-509-100500- /O.UPG.KMTR.HW.A.0002.170110T2000Z-170111T0800Z/ /O.NEW.KMTR.WI.Y.0003.170110T2000Z-170111T0800Z/ SAN FRANCISCO- COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST- INCLUDING THE CITIES OF...SAN FRANCISCO...TAMALPAIS-HOMESTEAD... SAUSALITO...PACIFICA 217 PM PST MON JAN 9 2017 ...WIND ADVISORY IN EFFECT FROM NOON TUESDAY TO MIDNIGHT PST TUESDAY NIGHT... THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON TUESDAY TO MIDNIGHT PST TUESDAY NIGHT. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...TUESDAY AFTERNOON THROUGH TUESDAY EVENING. * WINDS...SOUTHERLY WINDS OF 20 TO 35 MPH WITH LOCAL GUSTS OVER 45 MPH IN LOWER ELEVATION LOCATIONS. * IMPACTS...POTENTIAL FOR DOWNED TREES AND POWER LINES PLUS DIFFICULT DRIVING CONDITIONS. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ CAZ506-508-529-530-100500- /O.NEW.KMTR.WI.Y.0003.170110T2000Z-170111T0800Z/ NORTH BAY INTERIOR VALLEYS-SAN FRANCISCO BAY SHORELINE- NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST- INCLUDING THE CITIES OF...SANTA ROSA...SOUTH SANTA ROSA...NAPA... SAN RAFAEL...PETALUMA...NOVATO...ROHNERT PARK...OAKLAND... FREMONT...HAYWARD...DALY CITY...BERKELEY...SANTA CRUZ... WATSONVILLE...LIVE OAK...SEASIDE...MONTEREY...MARINA 217 PM PST MON JAN 9 2017 ...WIND ADVISORY IN EFFECT FROM NOON TUESDAY TO MIDNIGHT PST TUESDAY NIGHT... THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON TUESDAY TO MIDNIGHT PST TUESDAY NIGHT. * TIMING...TUESDAY AFTERNOON THROUGH TUESDAY EVENING. * WINDS...SOUTHERLY WINDS OF 20 TO 35 MPH WITH LOCAL GUSTS OVER 45 MPH IN LOWER ELEVATION LOCATIONS. * IMPACTS...POTENTIAL FOR DOWNED TREES AND POWER LINES PLUS DIFFICULT DRIVING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high wind watch went out at Jan 9, 2:43 AM PST, 19 minutes earlier.
Area forecast discussion, Jan 9, 2:43 AM PST, 19 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
243 AM PST Mon Jan 9 2017
.SYNOPSIS...A few showers will remains across our area today.
However, the break will be short as rain returns to the North Bay
this evening and then to our entire region on Tuesday as another
system moves through. Rain will change over to showers on
Wednesday with drier weather likely by the end of the week.
&&
.DISCUSSION...as of 3:00 AM PST Monday...The storm that brought
widespread rainfall to our region over the weekend plus strong
southerly winds has mostly exited. Right now KMUX radar shows the
remaining showers over the southern half of our CWA and the trend
over the past 90 minutes has been for lowering DBZs. Models all
remain in good agreement that the southerly progression will
continue with this band out of our area by mid-morning. However,
guidance does show some residuals showers popping up throughout
the day. Those amount will be light, but could catch people off
guard.
The break in the action will be very short as a system moves to
the coast by Tuesday evening or night. In advance of the system precipitation
will stream into the North Bay by this afternoon or early evening
and progress to the south tonight. Rainfall amounts from this
initial push will range from up to 1" in the North Bay down to
1/10" - 1/4" for most urban spots around San Francisco Bay.
As the system nears the coast later tomorrow rainfall will
increase both in coverage and intensity along with southerly
winds. Compared to the storm that just went through, the one on
Tuesday has lower PW and IVT values which will help to lessen the
potential for excess rainfall. However, models bring moderate to
locally heavy precipitation through Tuesday afternoon through the
evening suggesting the evening commute could be quite
challenging. Rainfall amounts are forecast to range from 2 to 4
inches for the North Bay and coastal ranges, 1 to 2 inches for
most urban locations around San Francisco Bay with lesser amounts
for most other spots. Convective parameters also become more
favorable for Tuesday evening/night so added a slight chance for
thunder to the forecast. Rain will change over to showers going
into Wednesday evening with drier conditions forecast by late
Wednesday night.
At the same time, 925 MB speeds look very impressive with 45 to
55 KTs noted. Therefore, a high wind watch will be issued
centered around the North Bay and San Francisco Bay highlighting
local wind gusts in the 40 to 60 mph range. Due to very wet soils
downed trees and power lines can be expected.
Drier weather will return for our entire CWA Thursday through the
weekend giving our region several heavily needed days to let local
creeks/streams/rivers time to recede.
&&
.AVIATION...As of 10:30 PM PST Sunday... Abundant low level
moisture will keep the chance for MVFR cigs tonight. Otherwise
the rain is quieting down with just a few showers passing through
tonight. Winds remain south to southwest.
Vicinity of KSFO....MVFR cigs with a few showers through 10Z.
Cigs rising into VFR category after 10Z with showers gradually
ending. Southwest winds around 15 kt with gusts to 20 kt through
Monday.
SFO Bridge Approach...Similar to KSFO.
Monterey Bay Terminals...Shower activity has moved out of the
area. Abundant low level moisture will keep MVFR cigs through 15Z
overnight. Cigs lifting into VFR category after 15Z.
&&
.MARINE...as of 10:30 PM PST Sunday...Low pressure off the
pacific northwest and high pressure off the southern California
coast will keep moderate southwesterly winds through most of the
week. Winds will increase tuesday as another low deepens off the
northern California coast.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...Flash Flood Watch...Big Sur and Santa Lucia area.
SCA...Pt Arena to Pigeon Pt 10-60 nm from 9 AM
SCA...Pt Arena to Pt Reyes 0-10 nm from 9 AM
SCA...SF Bay from 3 PM
&&
PUBLIC FORECAST: Bell
AVIATION: W Pi
MARINE: W Pi
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook and twitter at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayareaIn the hours before
Local storm report, Jan 8, 9:55 PM PST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
955 PM PST SUN JAN 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLOOD 2 S YOUNTVILLE 38.36N 122.37W
01/08/2017 NAPA CA DEPT OF HIGHWAYS
ROADWAY FLOODING OVER HWY 29 AT HOFFMAN LN.
0630 PM FLOOD 8 S GILROY 36.89N 121.58W
01/08/2017 SAN BENITO CA DEPT OF HIGHWAYS
UVAS CREEK FLOODING ACROSS HWY 101 CAUSING HWY 101 TO BE
CLOSED IN BOTH DIRECTIONS
&&
BBENJAMILocal storm report, Jan 8, 11:51 PM PST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1151 PM PST SUN JAN 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM FLASH FLOOD CARMEL VALLEY VILL 36.49N 121.72W
01/08/2017 MONTEREY CA EMERGENCY MNGR
LEVEE BREACH ON THE CARMEL RIVER NEAR PASO HONDO IN
CARMEL VALLEY VILLAGE. INUNDATION FROM THE LEVEE BREACH
IMPACTED 20 TO 30 HOMES. SWIFT WATER RESCUE UNDERWAY.
&&
DDThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 4:34 PM PST | Flash Flood Warning | MTR | Santa Clara | 3 hr |
| Jan 8, 7:54 PM PST | Areal Flood Warning | MTR | Santa Clara | 3 hr |
| Jan 8, 8:21 PM PST | Special Marine Warning | MTR | 24 min | |
| Jan 8, 9:43 PM PST | Small Craft Advisory | MTR | 5 hr | |
| Jan 8, 9:43 PM PST | Small Craft Advisory | MTR | 4 days | |
| Jan 8, 10:45 PM PST | Areal Flood Warning | MTR | Santa Clara | 6 hr |
| Jan 8, 11:09 PM PST | Flash Flood Warning | MTR | Monterey | 3 hr |
| Jan 9, 2:44 AM PST | Gale Warning | MTR | 42 hr | |
| Jan 9, 2:55 AM PST | Coastal Flood Advisory | MTR | Alameda, Contra Costa, Marin, Monterey, Napa, City and County of San Francisco and 4 more | 3 days |
| Jan 9, 2:17 PM PST | High Wind Warning | MTR | Monterey, San Mateo, Santa Clara, Santa Cruz | 34 hr |
| Jan 9, 2:17 PM PST | Wind Advisory | MTR | Alameda, Contra Costa, Marin, Monterey, Napa, City and County of San Francisco and 4 more | 34 hr |
| Jan 9, 2:39 PM PST | Flash Flood Watch | MTR | Marin, Monterey, Napa, San Mateo, Santa Clara, Santa Cruz and 1 more | 37 hr |
Nearby
High Wind Watches in California, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.